Naloxone induces excitation of the cardiovascular system and a rise in myocardial oxygen consumption in fentanyl and meperidine-anesthetized dogs
Freye, E.; Hartung, E.
Acta Anaesthesiologica Belgica 33(2): 89-97
ISSN/ISBN: 0001-5164 PMID: 7124322 Accession: 043715077
Naloxone, when administered for the purpose in reversing opiate-induced respiratory depression after morphine- or fentanyl-anesthesia may precipitate an increase in sympathetic tone with subsequent cardiovascular reactions. In order to investigate which variable of the cardiovascular system is affected most and to compare whether the effects after fentanyl anesthesia (0.05 mg/kg) differ markedly from those after sole equianesthetic meperidine-anesthesia (20 mg/kg), naloxone (5 microgram/kg) was given shortly (15 min.) after opiate injection. In the fentanyl group (n = 7) compared to the anesthetic level the antagonist induces an increase in heart-rate by 100%, in LV dP/dt max (inotropic state of the myocardium) by 90%, in mean peripheral blood pressure (afterload of the heart by 80%, in myocardial oxygen consumption by 50% and in left ventricular pressure by 42%. After 32 minutes all variables had returned to anesthesia values. In the meperidine-group (n = 7) naloxone induced an increase in heart-rate by 13%, in LV dP/dt max by 75%, in mean peripheral blood pressure by 65%, in myocardial oxygen consumption by 25% and in left ventricular pressure by 78%. After 25 minutes all increased variables had returned to prenaloxone values. The study indicates that the more potent the opiate agonist, the more naloxone is liable to induce a hyperexcitatory state of the cardiovascular system. This excitatory state is also reflected in an elevated myocardial oxygen consumption. Therefore caution is advised in administering naloxone to patients after sole opiate-anesthesia, who have an impaired myocardial oxygen supply. (Acta anaesth. belg., 1982, 33, 89-97).